Alert archive / New York / Wind Advisories in 2008
Wind Advisory 19, NWS Albany, NY
NWS Albany, NY issued this wind advisory at Dec 31, 2008, 4:00 AM EST for Dutchess County, Ulster County, New York; Northwest Hills Planning Region, Connecticut. It took effect at Dec 31, 2008, 4:00 PM EST. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Dec 31, 2008, 4:00 AM EST (09:00 UTC)
- In effect from
- Dec 31, 2008, 4:00 PM EST
- Expired
- Dec 31, 2008, 11:00 PM EST
- In force
- 7 hr
- Issued by
- NWS Albany, NY
Counties Northwest Hills Planning Region, CT, Dutchess County, NY, Ulster County, NY
The radar
The Albany radar (KENX), 88 km from the middle of the area, began a volume at 09:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 9.0 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 973 m above ground
- 0-6 km bulk shear
- 98 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS71 KALY 310900 NPWALY URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE ALBANY NY 400 AM EST WED DEC 31 2008 CTZ001-013-NYZ063>066-312100- /O.NEW.KALY.WI.Y.0019.081231T2100Z-090101T0400Z/ NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-WESTERN ULSTER- EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS- INCLUDING THE CITIES OF...TORRINGTON...OAKVILLE...NEW MILFORD... TERRYVILLE...SUNDOWN...ELLENVILLE...WOODSTOCK...WEST HURLEY... KERHONKSON...NAPANOCH...PHOENICIA...KINGSTON...NEW PALTZ... POUGHKEEPSIE...BEACON...ARLINGTON...PAWLING...DOVER PLAINS... MILLBROOK...PINE PLAINS...AMENIA...MILLERTON 400 AM EST WED DEC 31 2008 ...WIND ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 11 PM EST THIS EVENING... THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 4 PM THIS AFTERNOON TO 11 PM EST THIS EVENING FOR ULSTER...DUTCHESS AND LITCHFIELD COUNTIES. NORTH TO NORTHWEST WINDS WILL INCREASE THIS AFTERNOON...WITH SUSTAINED SPEEDS OF 20 TO 30 MPH...ALONG WITH OCCASIONAL GUSTS OF UP TO 50 MPH. WINDS OF THIS MAGNITUDE MAY BE STRONG ENOUGH TO DOWN TREES AND TREE LIMBS...WHICH MAY RESULT IN SCATTERED POWER OUTAGES. IN ADDITION...THESE WINDS WILL BE CAPABLE OF PROPELLING LOOSE OUTDOOR OBJECTS. NOW WOULD BE A GOOD TIME TO SECURE SUCH OBJECTS BEFORE THE WINDS INCREASE. THE WINDS WILL THEN DIMINISH LATER THIS EVENING TO 10 TO 20 MPH. THE STRONG WINDS WILL BE THE RESULT OF A STRENGTHENING LOW PRESSURE SYSTEM...WHICH WILL TRACK FROM PENNSYLVANIA TO LONG ISLAND THIS MORNING...AND OFF THE NEW ENGLAND COAST TONIGHT. AS THIS STORM INTENSIFIES...A TIGHTENING PRESSURE GRADIENT WILL ALLOW FOR STRONG WINDS TO DEVELOP THIS AFTERNOON...AND PERSIST INTO THIS EVENING. A WIND ADVISORY MEANS THAT WINDS OF 31 TO 39 MPH ARE EXPECTED OR WIND GUSTS OF 46 TO 57 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. $$ KL/NAS
1 follow-up statement
000 WWUS71 KALY 312052 NPWALY URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE ALBANY NY 352 PM EST WED DEC 31 2008 CTZ001-013-NYZ063>066-010400- /O.CON.KALY.WI.Y.0019.081231T2100Z-090101T0400Z/ NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-WESTERN ULSTER- EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS- INCLUDING THE CITIES OF...TORRINGTON...OAKVILLE...NEW MILFORD... TERRYVILLE...SUNDOWN...ELLENVILLE...WOODSTOCK...WEST HURLEY... KERHONKSON...NAPANOCH...PHOENICIA...KINGSTON...NEW PALTZ... POUGHKEEPSIE...BEACON...ARLINGTON...PAWLING...DOVER PLAINS... MILLBROOK...PINE PLAINS...AMENIA...MILLERTON 352 PM EST WED DEC 31 2008 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM EST THIS EVENING... A WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM EST THIS EVENING FOR ULSTER...DUTCHESS AND LITCHFIELD COUNTY. WINDS WILL NORTH OR NORTHWEST AT 20 TO 30 MPH THROUGH THIS EVENING... ALONG WITH OCCASIONAL GUSTS OF UP TO 50 MPH. WINDS OF THIS MAGNITUDE MAY BE STRONG ENOUGH TO DOWN TREES AND TREE LIMBS...WHICH MAY RESULT IN ISOLATED POWER OUTAGES. IN ADDITION...THESE WINDS WILL BE CAPABLE OF PROPELLING LOOSE OUTDOOR OBJECTS. THE WINDS WILL THEN DIMINISH LATER THIS EVENING TO 10 TO 25 MPH. THE STRONG WINDS WILL BE THE RESULT OF A STRENGTHENING LOW PRESSURE SYSTEM MOVING OUT TO SEA SOUTH OF LONG ISLAND...AND THEN OFF THE NEW ENGLAND COAST LATER TONIGHT. AS THIS STORM INTENSIFIES...A TIGHTENING PRESSURE GRADIENT WILL ALLOW FOR STRONG WINDS INTO THIS EVENING. A WIND ADVISORY MEANS THAT WINDS OF 31 TO 39 MPH ARE EXPECTED OR WIND GUSTS OF 46 TO 57 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this wind advisory went out at Dec 31, 12:34 AM EST, 3 hours 26 minutes earlier.
Area forecast discussion, Dec 31, 12:34 AM EST, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
1234 AM EST WED DEC 31 2008
.SYNOPSIS...
A FAST MOVING CLIPPER TYPE LOW PRESSURE AREA WILL MOVE FROM THE
MIDWEST TO EASTERN PENNSYLVANIA TONIGHT AND WILL PASS JUST SOUTH LONG
ISLAND WEDNESDAY MORNING...THEN RACE OUT TO SEA. THIS LOW WILL
BRING ACCUMULATING SNOW TO THE REGION. IN ITS WAKE WEDNESDAY
AFTERNOON...BRISK AND GUSTY NORTHWESTERLY WINDS WILL USHER MUCH
COLDER AIR IN. HIGH PRESSURE WILL BUILD IN FROM THE GREAT LAKES
REGION NEW YEARS EVE DAY...AND CREST OVER THE REGION NEW YEARS DAY.
&&
.NEAR TERM /THROUGH TODAY/...
LAKE EFFECT SNOW BAND HAS CONSIDERABLY WEAKENED AND THE BRISK WINDS
HAVE DIMINISHED.
FORECAST ON TRACK AND MODELS IN FAIRLY GOOD AGREEMENT. NO CHANGES TO
WINTER WEATHER ADVISORY FOR SNOW. EXPECT SNOW TO OVERSPREAD AREA
BEFORE SUNRISE AND CONTINUE THROUGH THE MORNING HOURS THEN TAPER OFF
IN THE AFTERNOON. LOW IS OVER INDIANA EARLY THIS EVENING AND WILL
HEAD EAST TONIGHT REACHING TO THE PA/NJ BORDER AROUND 12Z/WED. THE
LOW WILL DEEPEN AS IT PASSES JUST SOUTH OF LONG ISLAND WEDNESDAY
MORNING THEN HEADS NORTHEAST REMAINING JUST OFF THE NEW ENGLAND
COAST. THE PRESSURE GRADIENT WILL BECOME TIGHT AS THE REGION
GETS SQUEEZED BETWEEN THE DEPARTING LOW AND AN ADVANCING HIGH.
WINDS WILL BECOME BRISK AND GUSTY CAUSING BLOWING AND DRIFTING OF
THE NEW SNOW.
MINOR CHANGES TO GRIDS TO FINE TUNE BRINGING THE SNOW IN AND
MOVING IT OUT OF AREA. MODELS INDICATE FRONTOGENESIS ACROSS
FORECAST AREA WEDNESDAY MORNING BUT SYSTEM WILL BE MOVING QUICKLY.
700 MB LOW DOES NOT CLOSE OFF UNTIL LATE WEDNESDAY AFTERNOON/EARLY
EVENING ALONG THE NEW ENGLAND AND 500 MB TROUGH AXIS SWINGS THROUGH
DURING THE AFTERNOON. EXPECTED QPF AND SNOW AMOUNTS FROM RANGE
ABOUT 0.20 INCHES ACROSS THE NORTHERN COUNTRY WITH 2 TO 4 INCHES
OF SNOW...AROUND A THIRD OF AN INCH FROM THE MOHAWK VALLEY EAST
ACROSS THE GREATER CAPITAL DISTRICT INTO SOUTHERN VERMONT WITH 3
TO 6 INCHES OF SNOW...AND SLIGHT HIGHER AMOUNTS UP TO 0.40 INCHES
TO THE SOUTH WITH 4 TO 8 INCHES OF SNOW.
&&
.SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...
AFTER THE CLIPPER GOES BY...THE GATES OPEN FOR A BLAST OF ARCTIC AIR
TO MOVE IN...RINGING OUT 2008 AND RINGING IN 2009. A 1037 MB HIGH IS
SITTING NORTH OF WINNIPEG CA...AND HAVE ITS SITES SET ON OUR
FORECAST AREA. H850 TEMPERATURES ARE FORECAST TO TUMBLE TO ABOUT
-20C BY THURSDAY MORNING...BUT EVEN THAT DOESN/T TELL THE WHOLE
STORY. PRESUMABLY OUR AREA WILL HAVE AT LEAST SEVERAL INCHES OF A
FRESH SNOWPACK WHICH WILL KEEP THE SHALLOW COLD FROM MODIFYING AND
MORE THAN LIKELY...NO MODELS HAVE ACCOUNTED FOR THIS NEW SNOW...AND
THEREFORE...HAVE DECIDED TO GO A LITTLE COLDER THAN ALL MODELS
WEDNESDAY NIGHT AND THURSDAY.
NOT ONLY WILL NEW YEARS EVE FEATURE TEMPERATURES TUMBLING THROUGH
THE TEENS(SINGLE NUMBERS NORTH)...BUT A N TO NW WIND WILL BE
CRANKING 10 TO 25 MPH...PRODUCING WIND CHILLS WELL DOWN ON THE
NEGATIVE SIDE OF ZERO...EVEN BY MIDNIGHT IN A LOT OF PLACES. WIND
CHILL VALUES LOOK TO PLUMMET TO ABOUT -29F BELOW ACROSS OUR DACKS BY
SUNRISE THURSDAY....AROUND -10F LOCALLY...AND WELL BELOW ZERO EVEN
TO THE SOUTH. FOR NOW...NO WIND CHILL HEADLINES BUT WILL CERTAINLY
MENTION IN OUR HAZARDOUS WEATHER OUTLOOK (HWO).
THE WIND WILL BACK OFF ON NEW YEARS DAY ALONG WITH SUNSHINE.
HOWEVER...WITH THE FRESH SNOW PACK AND THE STILL VERY LOW SUN
ANGLE...TEMPERATURES WILL NOT WARM UP MUCH AT ALL.
ARCTIC HIGH LOOKS TO CREST OVER OUR REGION EARLY THURSDAY
EVENING...BEFORE DRIFTING OUT TO SEA. WARM ADVECTION CLOUDS LOOK TO
MOVE IN BY LATE NIGHT...BUT PROBABLY NOT FAST ENOUGH TO PREVENT A
QUICK PLUMMET IN TEMPERATURES ONCE MORE BEFORE LEVELING
OFF.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
ANOTHER FAST MOVING CLIPPER LIKE SYSTEM WILL BRING SNOW FRIDAY
THROUGH FRIDAY NIGHT. QVECTORS INDICATE GOOD CONVERGENCE THRU NY BY
THE AFTERNOON. NOT MUCH 700MB FRONTOGENESIS WITH THIS SYSTEM UNTIL
IT REACHES THE MASS COAST SO BULK OF SNOW FALL LOOKS TO BE TO OUR
EAST...WITH ONLY A FEW INCHES OF SNOW EXPECTED FOR OUR CWA. COLDER
TEMPS WILL FILTER IN BEHIND THE SYSTEM...WITH 850MB TEMPS 14C BELOW
ZERO BY SATURDAY. FRIDAY AND SATURDAY MAX TEMPS IN THE VALLEYS
AROUND 30 AND NEAR 20 IN THE HIGHER TERRAIN. MIN TEMPS FRIDAY NIGHT
IN THE UPPER TEENS IN THE VALLEYS AND SINGLE DIGITS IN THE HIGHER
TERRAIN. WEST TO NW FLOW BEHIND THE SYSTEM WILL LEAVE CHC FOR SOME
SNOW SHOWERS EXPECTED IN THE ADIRONDACKS AND NW PORTIONS OF CWA...AS
WEAK HIGH PRESSURE BUILDS IN ON SATURDAY.
HIGH PRESSURE AND DRY CONDITIONS EXPECTED FOR SUNDAY BEFORE THE NEXT
SYSTEM BRINGS MORE SNOW...WITH THE LOW CENTERED OVER THE NORTHERN
GREAT LAKES. THIS WEAK LOW WILL BE USHERED OVER THE ST LAWRENCE
VALLEY...WITH COLD AIR FILTERING IN ITS WAKE. VORT AND WESTERLY FLOW
WILL KEEP SLGT CHC/CHC OF SNOW IN CWA THROUGH TUESDAY.
&&
.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
A FAST MOVING CLIPPER TYPE LOW PRESSURE AREA WILL MOVE FROM THE
MIDWEST TO EASTERN PENNSYLVANIA AND WILL PASS JUST SOUTH LONG
ISLAND THIS MORNING...THEN RACE OUT TO SEA. THIS LOW WILL BRING
ACCUMULATING SNOW TO THE AREA. CONDITIONS WILL RAPIDLY DETERIORATE
TO IFR/LIFR 10-12Z THIS MORNING WITH CEILINGS AND VISIBILITIES
LOWERING IN THE SNOW. CONDITIONS WILL TO IMPROVE TO MVFR DURING
THE EARLY TO MID AFTERNOON WITH VFR EXPECTED BY LATE AFTERNOON.
LIGHT AND VARIABLE WINDS WILL PREVIAL THROUGH SUNRISE. AS THE LOW
HEADS OUT TO SEA...NW-N WINDS WILL INCREASE AND BECOME BRISK AND
GUSTY CAUSING BLOWING AND DRIFTING OF THE NEW SNOW WHILE USHERING
IN MUCH COLDER AIR.
.OUTLOOK...
WED NIGHT...VFR...WINDY WITH A CHANCE SNOW SHOWERS.
THU...VFR...NO SIG WX.
FRI...DETERIORATING CONDITIONS AS SNOW OVERSPREADS THE AREA.
FRI NIGHT...MVFR CHANCE SNOW.
SAT...VFR...WINDY WITH A SLIGHT CHANCE OF SNOW.
SUN...VFR/MVFR...WITH A CHANCE OF SNOW.
&&
.HYDROLOGY...
RIVERS ARE NOW PAST CREST FROM THIS WEEKENDS SNOW MELT.
TEMPERATURES SHOULD REMAIN BELOW FREEZING ACROSS THE HIGHER
ELEVATIONS WHERE MOST OF THE SNOW REMAINS FOR THE REMAINDER OF
THIS WEEK. TEMPERATURES IN THE LOWER VALLEYS WILL FLIRT WITH THE
FREEZING MARK OR RISE JUST ABOVE FOR A COUPLE OF HOURS AT BEST
DURING THE AFTERNOON HOURS.
RIVER ICE WILL BEGIN REFORMING AND THICKENING LATER THIS WEEK AND
EARLY THIS WEEKEND.
FOR DETAILS ON THE RIVERS...PLEASE VISIT THE ADVANCED HYDROLOGIC
PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...WINTER WEATHER ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR
CTZ001-013.
NY...WINTER WEATHER ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR
NYZ038>040-047>054-058>061-063>066-082.
MA...WINTER WEATHER ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR
MAZ001-025.
VT...WINTER WEATHER ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR
VTZ013>015.
&&
AVIATION...NASHazardous weather outlook, Dec 30, 9:44 PM EST, 6 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 944 PM EST TUE DEC 30 2008 CTZ001-013-MAZ001-025-NYZ038>040-047>054-058>061-063>066-082- VTZ013>015-311200- NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE- SOUTHERN BERKSHIRE-SOUTHERN HERKIMER-SOUTHERN FULTON-MONTGOMERY- SCHOHARIE-WESTERN SCHENECTADY-EASTERN SCHENECTADY-SOUTHERN SARATOGA- WESTERN ALBANY-EASTERN ALBANY-WESTERN RENSSELAER-EASTERN RENSSELAER- WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA-EASTERN COLUMBIA- WESTERN ULSTER-EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS- NORTHERN FULTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM- 944 PM EST TUE DEC 30 2008 ...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM TO 4 PM EST WEDNESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CAPITAL DISTRICT...MOHAWK VALLEY...EASTERN CATSKILLS...MID HUDSON VALLEY...BERKSHIRES...LITCHFIELD COUNTY AND SOUTHERN VERMONT. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. IN ADDITION...COLD TEMPERATURES ALONG WITH BRISK AND GUSTY WINDS MAY COMBINE TO PRODUCE WIND CHILL VALUES OF 15 TO 25 BELOW ZERO WEDNESDAY NIGHT INTO THURSDAY MORNING. SHOULD CONFIDENCE LEVELS INCREASE...THEN WIND CHILL ADVISORIES WILL BE ISSUED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NYZ032-033-041>043-083-084-311200- NORTHERN HERKIMER-HAMILTON-NORTHERN SARATOGA-NORTHERN WARREN- NORTHERN WASHINGTON-SOUTHEAST WARREN-SOUTHERN WASHINGTON- 944 PM EST TUE DEC 30 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN ADIRONDACKS AND LAKE GEORGE SARATOGA REGION. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. COLD TEMPERATURES ALONG WITH BRISK AND GUSTY WINDS MAY COMBINE TO PRODUCE WIND CHILL VALUES OF 20 TO 29 BELOW ZERO WEDNESDAY NIGHT INTO THURSDAY MORNING. SHOULD CONFIDENCE LEVELS INCREASE...THEN WIND CHILL ADVISORIES WILL BE ISSUED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Nearby
Wind Advisories in New York, 2008Wind Advisories in Connecticut, 2008Every wind advisory in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.